Michigan, 2021

Damaging Wind in Michigan, August 27, 2021

August 27, 2021 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm impacted Lake county with damaging wind gusts that brought down numerous trees in and near Baldwin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm impacted Lake county with damaging wind gusts that brought down numerous trees in and near Baldwin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 27, 6:09 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 27, 6:09 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
709 PM EDT Fri Aug 27 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 316 PM EDT Fri Aug 27 2021

- Chance of storms north tonight

- Hot Saturday

- Better chance of storms Sunday, possibly strong

- Cooler and much less humid air by mid week

&&

.DISCUSSION...(This evening through next Friday)
Issued at 316 PM EDT Fri Aug 27 2021

-- Chance of storms north tonight --

A warm front lifted through the cwa today and is now just north of
the cwa. Ongoing convection has been mostly over Wisconsin, but one
small bowing segment crossed over the lake and is currently
weakening. Mesoanalysis shows 35-40kts of shear and 1500+ j/kg
mlcape. We'll continue to monitor the progress of this storm. CAMs
don't show much pcpn the remainder of this afternoon through the
evening. After that, another are of storms may try to make a run at
the northern cwa after midnight. The HRRR/NAMNest/HREF show a line
of storms moving across northern Lake MI and then diminishing as
they get to the east side of the lake. The LLJ will remain over
Wisconsin tonight so once the storms move out of that favorable
environment, they should diminish. Overnight timing of the pcpn also
should lead to less instability so we don't anticipate anything
severe overnight.

-- Hot Saturday --

We'll remain in the soupy airmass Saturday. A decent amount of
sunshine coupled with dewpoints in the lower 70s should push
apparent temperatures to around 100. Because of that we issued a
Heat Advisory from 18z-00z. The stagnant airmass has also prompted
the Michigan Department of Environment, Great Lakes, and Energy to
issue an Air Quality Alert for Saturday.

-- Better chance of storms Sunday, possibly strong --

A cold front is expected to move across Lower Michigan Sunday
afternoon. Ahead of it, models indicate we'll have sbcape around 2k
j/kg along with abundant low level moisture. It's worth noting
though, that the short wave driving the front moves from Wisconsin
northeast across Lake Superior, so dynamical support may wane a bit.
However, the lift from the front should be enough to fire some
storms. I'd expect the strongest storms to be over the northern half
of the cwa. A Slight Risk of severe storms was noted by SPC north of
I-94 Sunday.

-- Cooler and much less humid air by mid week --

Behind the cold front, a little bit of an upper trough develops over
the Great Lakes early next week. This trough may be enhanced by the
passage of the remnants of Ida as it moves across the Ohio/Tennessee
Valleys. This will help to pull in some cooler and much less humid
air. Highs in the 70s and dewpoints in the 50s are expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 709 PM EDT Fri Aug 27 2021

At this point it seems to me VFR with scattered clouds is the best
forecast for our TAF sites through Saturday evening. Some light
fog is possible toward sunrise, I put 4-5SM BR for that. There
should be enough wind in the boundary layer to keep any thicker
fog from developing overnight.

Numerous waves of thunderstorms will continue to track eastward
(more or less) along the warm front tonight into Saturday but with
the front slowly lifting north, it would seem rather unlikely any
storms could get as far south as our TAF sites. Saturday should
be mostly clear with a few cumulus clouds that lack any serious
vertical development. The next threat for storms would be with the
cold front later Sunday.

&&

.MARINE...
Issued at 316 PM EDT Fri Aug 27 2021

A warm front is slowly moving north across the northern nearshore
zones. Winds are generally light from the south behind it. Other
than the potential for a few storms late tonight north of Whitehall,
no marine issues are expected until Sunday. At that point, southerly
flow will increase ahead of a cold front and waves may bump up to
small craft criteria north of Whitehall by Sunday morning. A Small
Craft Advisory may be needed then.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from 2 PM to 8 PM EDT Saturday for MIZ037>040-
     043>046-050>052-056>059-064>067-071>074.

LM...None.
&&

SYNOPSIS...04
DISCUSSION...04
AVIATION...WDM
MARINE...04
Hazardous weather outlook, Aug 27, 3:14 AM EST, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
414 AM EDT Fri Aug 27 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
414 AM EDT Fri Aug 27 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected both today and tonight.
Severe weather is unlikely. The strongest of storms will be
capable of torrential rain and localized flooding, lightning,
small hail and wind gusts to around 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered non severe thunderstorms are expected on Saturday and
Saturday night. A better chance for storms is forecast for Sunday
afternoon and evening. Some of these storms may reach severe
levels.

Heat index values will approach 100 on Saturday as the heat and
humidity continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-280815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
414 AM EDT Fri Aug 27 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight with the more
widespread storm chance occurring tonight. Severe weather is
unlikely.

Choppy conditions may develop on Lake Michigan this afternoon
persisting into tonight. Conditions may become marginally unsafe
for swimmer and boaters with smaller craft. The highest waves may
reach the 2 to 4 foot range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible from Saturday into Sunday. Sunday will
have the better chance for storms some of which may reach severe
levels.

A period of higher wind and waves may continue from Saturday into
Sunday. 2 to 4 foot waves may develop north of Holland during this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Aug 27, 6:29 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
729 PM EDT Fri Aug 27 2021

MIZ038-280030-
Lake MI-
729 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Lake County through
830 PM EDT...

At 728 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Baldwin, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baldwin...             Luther...              Chase...
Nirvana...             Bristol...             Wolf Lake...
Idlewild...            Big Star Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4416 8557 4414 8556 4389 8557 4383 8604
      4400 8604
TIME...MOT...LOC 2328Z 250DEG 17KT 4394 8599

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

THIELKE

The radar

The Grand Rapids radar (KGRR), 115 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 27, 6:50 PM EST to 6:53 PM EST
Where
Lake County, Baldwin
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
43.900, -85.850

Numerous trees and power lines were blown down in and near Baldwin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973858.